Washington, 2003

Flooding in Washington, January 31, 2003

January 31, 2003 · NWS SEW · 3 events in 3 counties and zones

Flooding occurred on several rivers, but was worse on the Cowlitz, Carbon and Tolt. It was greater than a 10 year flood on the Cowlitz, and a 2 to 10 year flood on the Carbon and Tolt.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Flooding occurred on several rivers, but was worse on the Cowlitz, Carbon and Tolt. It was greater than a 10 year flood on the Cowlitz, and a 2 to 10 year flood on the Carbon and Tolt. Near Randle, US Highway 12 and SR 131 both were closed for a while, and a road in Mt Rainier Park was damaged. In all, about 45 homes were evacuated, but not all of them suffered damage. The flooding also shut down some schools and a mill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 31, 2:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 31, 2:45 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 AM PST FRI JAN 31 2003

.SYNOPSIS...A COLD FRONT STALLED ACROSS SOUTHWEST WASHINGTON WILL
HELP MAINTAIN PERIODS OF RAIN TODAY. THE COLD FRONT WILL FINALLY
SLIDE SOUTHEAST TONIGHT AS THE MAIN LOW MOVES INLAND OVER THE AREA...
WHICH WILL BRING AREAS OF RAIN THROUGH SATURDAY AFTERNOON. A WEAKER
COLD FRONT WILL AFFECT THE AREA LATE SUNDAY AND MONDAY. A STRONG
UPPER LEVEL RIDGE BUILDING OFFSHORE WILL BRING DRY WEATHER TUESDAY
THROUGH THURSDAY.

.DISCUSSION....RADAR SHOWS THE COLD FRONT HAS SLID INLAND AND EXTENDS
FROM NORTHWEST OREGON UP ACROSS SOUTHWEST WASHINGTON AND THE SOUTHERN
HALF OF THE CASCADES. PRECIP GAGES SHOW THE RAIN SEEMS TO HAVE
TAPERED OFF OVER THE OLYMPICS...AND FROM VERLOT NORTHWARD IN THE
CASCADES. STEVENS PASS SOUTHWARD IS STILL RAINING. IR IMAGERY SHOWS A
WAVE MOVING UP THE COLD FRONT WHICH SHOULD HELP SPREAD THE RAIN BACK
NORTHWARD. THIS FEATURE NEAR 42N/133W SEEMS TO CORRELATE WELL WITH
THE NOSE OF A SMALL JET MAX DEPICTED BY THE GFS. CURRENT SPEED OF
THIS FEATURE AND THE EXTRAPOLATION FIT WELL WITH THE GFS WHICH BRINGS
THE JET THROUGH THE AREA AROUND 18Z.

ONCE THE JET IS THROUGH THIS AFTERNOON...THE UPSTREAM UPPER TROUGH
AND ASSOCIATED SURFACE LOW FINALLY GET MOVING...THUS PUSHING THE
STALLED COLD FRONT SOUTHEAST. THERE SHOULD BE A MINOR LULL IN THE
RAIN TONIGHT BEFORE THE UPPER TROUGH SLIDES ACROSS THE AREA SATURDAY.
THE MODELS HAVE BEEN TRENDING WEAKER WITH THE SURFACE LOW BUT LATEST
06Z GFS SHOWS A BIT STRONGER...SO WILL KEEP WINDS AS IS. PARTING SHOT
FROM THIS SYSTEM IS THE CONVERGENCE ZONE THAT SETS UP SATURDAY NIGHT
AND CONTINUES INTO SUNDAY MORNING.

MODELS HAVE ALSO TRENDED WEAKER WITH THE WESTERLY FLOW ALOFT BEHIND
THE COLD FRONT TONIGHT THROUGH SATURDAY. SNOW LEVELS DROP DOWN BELOW
PASS LEVEL TONIGHT...BUT WITH ONLY 20-25KT 850 MB FLOW IT NO LONGER
LOOKS LIKE A HEAVY SNOW EVENT. 00Z MM5GFS RUN SUGGESTS SNOW
ACCUMULATIONS ONLY AT SNOW ADVISORY LEVEL AT BEST. WILL HOLD OFF ON
ANY STATEMENTS FOR THE MOUNTAINS AND LET DAY SHIFT RE-EVALUATE.

GFS HAS REMAINED FAIRLY CONSISTENT IN BRINGING THE NEXT WEAKER FRONT
INTO THE AREA SUNDAY NIGHT THROUGH MOST OF MONDAY. CANADIAN MODEL IS
SLIGHTLY STRONGER THAN THE GFS. SUNDAY NIGHT IS THE GHOST PERIOD...
BUT SINCE THIS EVENT ISNT THAT SIGNIFICANT...WILL JUST WORD IT AS
RAIN LATE.

EXTENDED MODELS REMAIN CONSISTENT IN BUILDING A STRONG UPPER LEVEL
RIDGE OFF THE COAST MONDAY AND EXTENDING IT PAST THURSDAY. NICE AND
DRY. KAM
UIL 999 SEA +89 OLM +89

.KSEW...SMALL CRAFT ADVISORY ALL WATERS EXCEPT CENTRAL STRAIT.

.KATX...VCP21/CSR21...OPERATIONAL.
Hazardous weather outlook, Jan 30, 5:15 AM PST, 22 hours 45 minutes before
WAZ001>018-311500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
515 AM PST THU JAN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

GALES FORCE WINDS ARE EXPECTED ALONG THE COAST AND IN THE STRAIT OF
JUAN DE FUCA TONIGHT. SEE THE LATEST COASTAL MARINE FORECAST FOR
DETAILS.

FLOODING IS POSSIBLE ON SOME RIVERS FLOWING OFF THE OLYMPIC MOUNTAINS
AND THE NORTH AND CENTRAL CASCADE MOUNTAINS LATE TONIGHT. SEE
THE LATEST HYDROLOGIC OUTLOOK FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE LIKELY ALONG THE COAST FRIDAY THROUGH SATURDAY
AND IN THE STRAIT OF JUAN DE FUCA SATURDAY. SEE THE LATEST COASTAL
MARINE FORECAST FOR DETAILS.

FLOODING IS POSSIBLE ON SOME RIVERS FLOWING OFF THE OLYMPIC MOUNTAINS
AND THE NORTH AND CENTRAL CASCADE MOUNTAINS FRIDAY. SEE THE LATEST
HYDROLOGIC OUTLOOK FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 30, 11:30 PM PST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1130 PM PST THU JAN 30 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    SEKIU                     WA   HEAVY RAIN
01/26/03   CLALLAM                        2.54 INCHES SINCE MIDNIGHT

Event by event

3 flood. Local standard time, as filed.

Flood, E King/E Pierce/E Lewis

When
January 31, 4:00 AM PST to 10:00 PM PST
Where
E King/E Pierce/E Lewis forecast zone
Property damage
$50,000
Reported by
OFFICIAL NWS OBS.

Flood, Southwest Interior

When
January 31, 8:00 AM PST to 10:00 PM PST
Where
Southwest Interior forecast zone
Property damage
$50,000
Reported by
OFFICIAL NWS OBS.

Flood, C King/C Pierce/X Ne Thurston/C Lewis

When
January 31, 8:00 AM PST to 10:00 PM PST
Where
C King/C Pierce/X Ne Thurston/C Lewis forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339766, 5339764, 5339765.